Alert archive / Louisiana / River Flood Warnings in 2009

River Flood Warning 89, NWS New Orleans, LA

December 14, 2009Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this river flood warning at Dec 14, 2009, 10:22 AM CST for Saint Tammany Parish, Louisiana. It took effect at Dec 14, 2009, 10:37 PM CST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2009, 10:22 AM CST (16:22 UTC)
In effect from
Dec 14, 2009, 10:37 PM CST
Expired
Dec 15, 2009, 9:05 PM CST
In force
22 hr
Issued by
NWS New Orleans, LA
Flood severity
Minor

County Saint Tammany Parish, LA

The river

Written for the forecast point Bogue Falaya River near Camp Covington (CGSL1). The gauge peaked at 43.67 ft at Dec 13, 2009, 12:00 PM CST.

actionminormoderate40455012/1412/1512/1612/17
Action stage
40 ft
Minor stage
45 ft
Moderate stage
50 ft
Major stage
60 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07375105, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Dec 14, 9:17 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 14, 9:17 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
917 AM CST MON DEC 14 2009

.UPDATE...
...SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. VERY DENSE FOG HAS
FORMED UNDER THE INVERSION THIS MORNING AS DEW POINT DEPRESSIONS
ARE AT ZERO DEGREES IN THAT LAYER. A VERY MOIST SOUNDING FOR
MIDDLE DECEMBER...WITH A PW OF 1.63 INCHES. SOUNDING SHOWS
TEMPERATURES WILL ONLY HAVE TO WARM FROM THE CURRENT TEMPERATURE OF
66 UP TO 72 DEGREES IN ORDER FOR THE FOG TO BURN OFF WHICH WILL
THEN ALLOW FOR CONVECTION TO BEGIN TO FIRE UP LATER THIS MORNING.
WINDS ARE VERY UNIFORM FROM THE SOUTHWEST THROUGHOUT THE ENTIRE
SOUNDING.

&&

.PREV DISCUSSION... /ISSUED 725 AM CST MON DEC 14 2009/

UPDATE...
UPDATED FORECAST TO INITIATE FLASH FLOOD WATCH AT PRESENT INSTEAD
OF AT 18Z...AS PRECIPITATION ALREADY BREAKING OUT JUST NORTH OF
WARM FRONT ALONG COAST. NO OTHER SIGNIFICANT CHANGES TO GOING
FORECAST. 35

PREV DISCUSSION... /ISSUED 321 AM CST MON DEC 14 2009/

SYNOPSIS...
OLD STATIONARY FRONT CURRENTLY SITTING ALONG THE GULF COAST WITH
DENSE FOG TO THE NORTH OF THE FRONT...AND LIGHT SOUTH WINDS TO THE
SOUTH OF THE FRONT. TEMPERATURES GENERALLY IN THE 60S AT 09Z.

SHORT TERM...
AS WEAK DISTURBANCE MOVES NORTHEASTWARD THROUGH THE NORTHERN
GULF...WE SHOULD GRADUALLY SEE A LITTLE NORTHWARD MOVEMENT OF THE
WARM FRONT DURING THE MORNING HOURS...WHICH SHOULD EASE THE FOG
SOMEWHAT. WILL CONTINUE DFA UNTIL 15Z...BUT WOULD NOT BE SHOCKED
IF IT EVENTUALLY NEEDS EXTENDED FOR AN HOUR OR TWO.

ISENTROPIC LIFT INCREASES AGAIN BY LATE MORNING AS ANOTHER SOUTHERN
STREAM SHORTWAVE APPROACHES...ALLOWING RAIN TO REDEVELOP. RAIN
EXPECTED TO CONTINUE...ALONG WITH ISOLATED TO SCATTERED
THUNDER...UNTIL PASSAGE OF JET MAXIMA AROUND MIDDAY ON TUESDAY.
WITH 00Z GFS POTENTIALLY HAVING FEEDBACK ISSUES...AND QPF ON 00Z
NAM RUN SIGNIFICANTLY UNDERDONE...WILL GO ALONG HPC
GUIDANCE...WITH WIDESPREAD 1.5 TO 3.0 RAINFALL TOTALS
EXPECTED...AND HIGHER AMOUNTS POSSIBLE. FFA TO CONTINUE THROUGH
DAYTIME HOURS TUESDAY. WHILE ISOLATED STRONG WIND GUSTS
POSSIBLE...WEAK LAPSE RATES SHOULD PREVENT WIDESPREAD SEVERE
WEATHER ISSUES.

PASSAGE OF JET MAXIMA ON TUESDAY WILL ALLOW COLD FRONT TO FINALLY
MOVE THROUGH THE AREA. ECMWF TIMING APPEARS TO BE THE ACCEPTED
SOLUTION AT THIS POINT. THIS USHERS IN DRIER AND COOLER AIR INTO
THE AREA FOR WEDNESDAY. TEMPERATURE GUIDANCE FOR TUESDAY AND
WEDNESDAY SHADED TOWARD 13/21Z SREF NUMBERS...WHICH ARE WARMER
THAN MAV BUT COOLER THAN MET. 35

LONG TERM...
AS EASTERN TROF DEVELOPS...FLOW OVER OUR AREA BECOMES NORTHWEST...BUT
WE DO NOT IMPORT UNREASONABLY COLD AIR FROM THE NORTH AT THIS
TIME. THIS IS GENERALLY A DRY PATTERN. PREVIOUS FORECAST CARRIED
THIS AND IT FOLLOWS THE GFS SOLUTION. TEMPERATURES NEAR TO
SLIGHTLY BELOW NORMAL WITH THIS SOLUTION.

I DO NOTE THAT THE 14/00Z ECMWF SOLUTION DOES BRING A SHORTWAVE
OUT OF OLD MEXICO ACROSS THE NORTHERN GULF ON FRIDAY...WHICH WOULD
HAVE THE POTENTIAL TO SPREAD RAIN BACK INTO THE AREA ON FRIDAY.
UPPER TROF ON THIS SOLUTION IS ALSO CONSIDERABLY FURTHER WEST BY
SUNDAY...BRINGING MUCH COLDER AIR INTO THE AREA BY THE END OF THE
WEEKEND. OBVIOUSLY...QUITE A SPREAD IN SOLUTIONS FOR THE MEDIUM
RANGE...AND FORECAST BUST POTENTIAL IS GREATER THAN NORMAL.

AVIATION...
WIDESPREAD DENSE FOG PRODUCING LIFR CONDITIONS COVERS THE REGION
EARLY THIS MORNING. FOG WILL BE SLOW TO DISSIPATE THIS MORNING.
SCATTERED SHOWERS ARE EXPECTED TO DEVELOP OVER SOUTHEAST LA AND
SOUTHERN MISSISSIPPI MAINLY THIS AFTERNOON IN THE RIGHT ENTRANCE
QUADRANT OF AN UPPER LEVEL JET WHICH WILL WILL PRODUCE IFR CEILINGS
AND VISIBILITY RESTRICTIONS.

MARINE...
ADVECTION FOG PRODUCED BY WARM MOIST ARE MOVING OVER COOLER COASTAL
WATERS AND TIDAL LAKES IS THE MAIN PROBLEM FOR THIS MORNING.
OTHERWISE LIGHT SOUTHERLY WINDS ARE EXPECTED. A COLD FRONT WILL MOVE
DOWN THE PLAINS TODAY AND THROUGH THE COASTAL WATERS LATE MONDAY
NIGHT AND TUESDAY. STRONG HIGH PRESSURE WILL BUILD BEHIND THE FRONT
WEDNESDAY THROUGH FRIDAY CAUSING SMALL CRAFT CONDITIONS AND ROUGH
SEAS TO DEVELOP BY TUESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  62  62  38 /  80  90  90  10
BTR  73  64  64  41 /  80  90  90  10
MSY  73  64  67  46 /  80  90  90  30
GPT  72  63  66  45 /  80  90  90  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&
Hazardous weather outlook, Dec 14, 7:27 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
727 AM CST MON DEC 14 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-151330-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
727 AM CST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND FLASH FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT FOR THE EXPECTED RETURN OF HEAVY
RAIN. IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
ISOLATED STRONG WIND GUSTS AND OCCASIONAL LIGHTNING THIS AFTERNOON
AND TONIGHT.

DENSE FOG...
DENSE FOG ADVISORIES ARE IN EFFECT THIS MORNING FOR THE ENTIRE
OUTLOOK AREA...INCLUDING THE TIDAL LAKES AND NEARSHORE COASTAL
WATERS. EXPECT VISIBILITIES OF ONE QUARTER MILE OR
LESS...PARTICULARLY NEAR WATER AND OVER WATER CROSSINGS. THE
ADVISORIES ARE IN EFFECT THROUGH 9 AM OVER LAND AREAS...AND UNTIL
NOON OVER MARINE AREAS.

RIVER FLOODING...
SEVERAL AREA RIVERS ARE EITHER IN FLOOD OR FORECAST TO RISE TO FLOOD
STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS...STATEMENTS AND RIVER FORECASTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS AND FLASH FLOODING...
THE FLASH FLOOD WATCH WILL CONTINUE THROUGH THE DAYTIME HOURS ON
TUESDAY. STORM RAINFALL TOTALS OF 2 TO 3 INCHES ARE LIKELY ACROSS
MOST OF THE AREA...WITH ISOLATED HIGHER AMOUNTS POSSIBLE.
OCCASIONAL LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE WITH
THUNDERSTORMS DURING THE DAYTIME HOURS.

RIVER FLOODING...
SEVERAL AREA RIVERS WILL REMAIN NEAR TO ABOVE FLOOD STAGE...AND
HEAVY RAINFALL TODAY INTO TUESDAY COULD LEAD TO EVEN HIGHER FLOOD
CRESTS AND POSSIBLY ADDITIONAL RIVERS GOING TO FLOOD BY MID WEEK.
PLEASE REFER TO THE THE LATEST RIVER FLOOD STATEMENTS AND RIVER
FORECASTS FOR DETAILS.

MARINE HAZARDS...
SMALL CRAFT ADVISORIES MAY BE NEEDED TUESDAY INTO WEDNESDAY NIGHT
AFTER THE PASSAGE OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO RELAY REPORTS OF STREET FLOODING OR
FLASH FLOODING THROUGH TUESDAY TO THE NATIONAL WEATHER SERVICE OR
LOCAL LAW ENFORCEMENT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 10:27 PM CSTRiver Flood WarningLIXSaint Tammany11 hr
Dec 14, 9:25 AM CSTDense Fog AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more95 min
Dec 14, 9:32 AM CSTRiver Flood WarningLIXSaint Helena58 hr
Dec 14, 10:30 AM CSTFlash Flood WarningLIXAssumption, Lafourche, Saint James3 hr
Dec 14, 11:04 AM CSTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles, Saint James and 1 more116 min
Dec 14, 11:58 AM CSTFlash Flood WarningLIXAscension, Livingston3 hr
Dec 14, 12:49 PM CSTFlash Flood WarningLIXLivingston, Saint Helena, Tangipahoa, Washington3 hr
Dec 14, 1:57 PM CSTFlash Flood WarningLIXSaint Tammany, Tangipahoa, Washington3 hr
Dec 14, 3:01 PM CSTAreal Flood AdvisoryLIXPointe Coupee, West Feliciana59 min
Dec 14, 3:44 PM CSTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Livingston, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more3 hr
Dec 14, 4:44 PM CSTFlash Flood WarningLIXAscension, Assumption, East Baton Rouge, Iberville, Livingston, Saint Helena and 4 more106 min
Dec 14, 5:33 PM CSTFlash Flood WarningLIXWashington57 min
Dec 14, 5:57 PM CSTDense Fog AdvisoryLIXEast Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, Washington and 2 more10 hr
Dec 14, 9:06 AM CSTRiver Flood WarningLIXPearl River6 hr
Dec 14, 2:53 PM CSTAreal Flood AdvisoryLIXAmite, Pike, Walthall, Wilkinson52 min
Dec 14, 4:15 PM CSTRiver Flood WarningLIXPearl River14 hr

Nearby

River Flood Warnings in Louisiana, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.